South Dakota, 2003

Damaging Wind in South Dakota, July 4, 2003

July 4, 2003 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM MST, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 1:40 PM MST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT THU JUL 3 2003

WEAK SFC FLOW AND LEFTOVER OUTFLOW BOUNDARIES CROSSING THE CWA THIS
AFTERNOON MAKING IT DIFFICULT TO DETERMINE EXACT PLACEMENT OF THE
BOUNDARIES. WINDS ARE GENERALLY SOUTHERLY TO THE NORTH OF THE BLACK
HILLS...EAST TO THE SOUTH OF I-90 AND NORTHEAST OVER NORTHEASTERN
WYOMING. TEMPERATURES ARE GENERALLY IN THE UPPER 80S TO LOWER 90S
ACROSS WRN SD WITH DEWPOINTS IN THE LOWER 60S. SO FAR...CONVECTION
THAT HAS INITIATED OVER THE BLACK HILLS HAS ENTRAINED DRY AIR AND
ENDED SOON AFTER INITIATION. EXPECT TO SEE COVERAGE CONTINUE TO
INCREASE THIS EVENING.

MOST UNSTABLE AIR CURRENTLY LOCATED FROM WRN SD INTO SW ND WITH
CAPES OF 1000-2000 J/KG WITH CAP EXPECTED TO WEAKEN WITH CONTINUED
HEATING. STORMS ARE EXPECTED TO CONTINUE TO FORM OVER THE BLACK
HILLS THEN MOVE EAST INTO A MORE FAVORABLE ENVIRONMENT TONIGHT WITH
LL JET INCREASING ACROSS SC AND SE SD. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.

MEANWHILE...COLD FRONT OVER ERN MT WILL BE THE FOCUS FOR ANOTHER
AREA OF THUNDERSTORMS TONIGHT WITH STRONG FRONTOGENESIS PROVIDING
THE FORCING. EXPECT TO SEE STORMS TO THE NORTH CLIP OUR NW SD ZONES
TONIGHT.

INDEPENDENCE DAY CONTINUES TO LOOK DRY AS SFC BOUNDARY MOVES SOUTH
OF THE CWA INTO NEB. FRONT MAY HANG CLOSE ENOUGH FOR AN ISOLATED
STORM TO TRACK INTO SOUTH CENTRAL SD LATER IN THE DAY...BUT WILL
LEAVE MENTION OUT FOR NOW. TEMPS SHOULD BE A BIT COOLER TOMORROW
WITH HIGHS MAINLY IN THE 80S.

THE WEEKEND STILL LOOKS A BIT UNSETTLED AT TIMES...BUT CERTAINLY NOT
A WASHOUT. A COLD FRONT IS PROGGED TO MOVE THRU ON SUN...BRINGING A
CHANCE OF THUNDERSTORMS...FOLLOWED BY SLIGHTLY COOLER TEMPS AND
MAINLY DRY WX FOR EARLY NEXT WEEK.

.UNR...NONE.

GR
Hazardous weather outlook, Jul 3, 6:04 AM MST, 17 hours 56 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
704 AM MDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.

A WEAK COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS WESTERN SOUTH
DAKOTA TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY FROM NORTHWEST THROUGH SOUTH CENTRAL SOUTH
DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACROSS SOUTH
CENTRAL SOUTH DAKOTA...THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS
AFTERNOON AS THE FRONT APPROACHES...RESULTING IN A SLIGHT RISK FOR
SEVERE WEATHER IF STORMS DEVELOP...MAINLY EAST OF A LINE FROM
PHILIP TO MARTIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA ON SATURDAY AND SUNDAY. AT THIS TIME...THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 3, 6:28 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    10 S INTERIOR             SD   .75 INCH HAIL
07/03/03   JACKSON                        REPORTED BY PUBLIC.

0705 PM    4 S INTERIOR              SD   1 INCH HAIL
07/03/03   JACKSON                        EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0710 PM    5 S INTERIOR              SD   2.5 INCH HAIL
07/03/03   JACKSON                        REPORTED BY PUBLIC.

0710 PM    INTERIOR                  SD   1 INCH HAIL
07/03/03   JACKSON                        REPORTED BY PUBLIC.
Local storm report, Jul 3, 7:05 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    13 N MARTIN               SD   1.75 INCH HAIL
07/03/03   BENNETT                        EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          COOPERATIVE OBSERVER.

0802 PM    7 E MARTIN                SD   TORNADO
07/03/03   BENNETT                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 3, 7:14 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    4 N TUTHILL               SD   TORNADO
07/03/03   BENNETT                        2 TORNADOES ON GROUND
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 3, 8:07 PM MST, 3 hours 53 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
905 PM MDT JUL 3 2003

...SEVERE THUNDERSTORM WATCH NUMBER 627 CANCELLED FOR PORTIONS OF
FAR WESTERN SOUTH DAKOTA...

MEADE...PENNINGTON...CUSTER...FALL RIVER...AND SHANNON COUNTIES OF
FAR WESTERN SOUTH DAKOTA HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT MDT. ISOLATED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN THOSE AREAS DURING
THE REST OF THE NIGHT...BUT THE THREAT OF SEVERE WEATHER HAS ENDED.

PERKINS...ZIEBACH...HAAKON...JACKSON...BENNETT...MELLETTE...TODD...
AND TRIPP COUNTIES OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA REMAIN
UNDER SEVERE THUNDERSTORM WATCH NUMBER 629 WHICH IS IN EFFECT UNTIL
300 AM MDT...OR 400 AM CDT.
Local storm report, Jul 3, 8:25 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    WANBLEE                   SD   1 INCH HAIL
07/03/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0827 PM    10 S VETAL                SD   1.75 INCH HAIL
07/03/03   BENNETT                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
July 4, 12:00 AM MST
Where
Ziebach County, 9 mi SE of Dupree
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.950, -101.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372671.